Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 266, NWS Midland/Odessa, TX

July 9, 2005Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 9, 2005, 3:43 PM MDT for Eddy County, New Mexico. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2005, 3:43 PM MDT (21:43 UTC)
Expired
Jul 9, 2005, 4:30 PM MDT
In force
47 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2005-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2005-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2953 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 092143
SVRMAF
NMC015-092230-
/O.NEW.KMAF.SV.W.0266.050709T2143Z-050709T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
343 PM MDT SAT JUL 9 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 430 PM MDT

* AT 341 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
  WEST CENTRAL EDDY COUNTY...OR 24 MILES WEST OF CARLSBAD...MOVING
  EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WESTERN EDDY COUNTY...
  CENTRAL EDDY COUNTY...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3251 10473 3234 10480 3217 10441 3245 10432

$$
1 follow-up statement
000 
WWUS54 KMAF 092213
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
512 PM CDT SAT JUL 9 2005

NMC015-092230-
/O.CON.KMAF.SV.W.0266.000000T0000Z-050709T2230Z/
EDDY-
412 PM MDT SAT JUL 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM MDT FOR WEST
CENTRAL EDDY COUNTY...

AT 411 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. 
THIS STORM WAS LOCATED OVER WEST CENTRAL EDDY COUNTY...OR 23 MILES
WEST OF CARLSBAD...MOVING SOUTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...CENTRAL
EDDY COUNTY AND SOUTH CENTRAL EDDY COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3251 10473 3222 10482 3217 10441 3245 10432

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 12:05 PM MDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 9, 12:05 PM MDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
105 PM CDT SAT JUL 9 2005

.SHORT TERM...
UPPER RIDGE WILL CONTINUE OVER THE CENTRAL U.S. AS A TROUGH MOVES
ONTO THE NORTHWEST.  DAYTIME HEATING... OROGRAPHIC LIFT... OLD
BOUNDARIES... AND WEAK SHORTWAVES WILL COMBINE FOR ANOTHER ROUND OF
CONVECTION.  LAST NIGHTS STORMS HAVE JUST RECENTLY DIED OUT BUT AS
OF EARLY AFTERNOON DAVIS MOUNTAINS ALREADY LOOKING RIGHT FOR FIRING.

CLOUD COVER FROM LAST NIGHTS CONVECTION HELPED TO HOLD DOWN TEMPS
THROUGH THE MORNING... BUT ONCE THE SUN BROKE THROUGH TEMPS HAVE BEEN
QUICKLY ON THE RISE.  MODELS SHOW INCREASING MID CLOUDS OVERNIGHT
WITH STORMS SO SHOULD BE ANOTHER WARM NIGHT.

THE MODELS DID A GOOD JOB DEVELOPING THE PRECIP LAST NIGHT AS FAR AS
LOCATION AND LOOK SIMILAR TODAY AS THEY DEVELOP STORMS OVER THE
HIGHER ELEVATIONS OUT WEST THIS AFTERNOON AND SPREAD THEM EASTWARD
THROUGH THE EVENING.  WEAK SHORTWAVES ROLLING AROUND THE RIDGE WILL
HELP DEVELOP THESE STORMS AND CONTINUE THEM OVERNIGHT.  SURFACE
DEWPOINTS IN THE 50S TO LOWER 60S AS LOW LEVEL MOISTURE ONLY
MODERATE... THE LAST MEASURED PRECIP AT MAF WAS 0.92 ON JUNE 3RD.

RADAR SHOWED A BOUNDARY MOVING NORTH THROUGH ANDREWS COUNTY AROUND
NOON AND THIS COULD BECOME A FOCUS FOR LATER STORM DEVELOPMENT.
ALSO SATELLITE SHOWS A MCV FROM LAST NIGHTS STORMS SPINNING OVER THE
SOUTH PLAINS... THIS COULD INFLUENCE THE AREA IF IT DRIFTS SOUTH BUT
APPEARS TO BE MOVING LITTLE.

.LONG TERM...
NORTHELY FLOW ALOFT CONTINUES THROUGH SUNDAY WITH SHORTWAVES
DROPPING SOUTH ON THE EAST SIDE OF UPPER RIDGE ESTENDING FROM
NORTHERN MEXICO INTO NEW MEXICO. ETA AND GFS BOTH DEPICT A
SLIGHTLY STRONGER DISTURBANCE DROPPING THROUGH THE SOUTH PLAINS
TO THE PERMIAN BASIN SUNDAY AFTERNOON. ETA IS PARTICULARLY STRONG
WITH THIS FEATURE...DEVELOPING SIGNIFICANT LIFT AND PRECIPITATION
PARTICULARLY AS IT DROPS SOUTH OF THE PERMIAN BASIN DURNIG
MAXIMUM HEATING. HAVE PLAYED UP POPS AND QPF MAINLY OVER THE
SOUTHERN CWA AND MOUNTAIN AREAS...WHERE UPSLOPE FLOW WILL
CONTRIBUTE TO LIFT.

BEYOND SUNDAY...MEDIUM RANGE MODELS CONSISTENT IN BUILDING UPPER
HIGH IN THE WEST INTO THE FOUR CORNERS AREA...RESULTING IN A
SHIFT TO NORTHEAST FLOW ALOFT. MOIST EASTERLY COMPONENT TO LOW LEVEL
WILL FAVOR ISOLATED TO SCATTERED MOUNTAIN CONVECTION THROUGH NEXT
WEEK. NORTHEAST STEERING FLOW SHOULD KEEP MOST PRECIPITATION OUT
OF THE PLAINS. THE FLY IN THE OINTMENT IS A WEAK COLD FRONT OR
SURFACE TROUGH THAT SINKS INTO THE FORECAST AREA WEDNESDAY...
WHICH COULD PROVIDE A FOCUS FOR A LITTLE MORE CONVECTION IN THE
PLAINS FOR THE SECOND HALF OF NEXT WEEK. FOR NOW...FORECAST WILL
DOWNPLAY THAT POSSIBILITY. AN ADDITIONAL FACTOR THAT COMES INTO
PLAY LATE IN THE FORECAST CYCLE IS THE POTENTIAL EFFECT OF
DENNIS REMNANTS. MODELS HAVE INCONSISTENTLY SHOWN THE NORTHEAST
PROGRESS OF DENNIS BEING HALTED BY A RIDGE BUILDING NORTH OF
THE SYSTEM. THOUGH RETROGRADING OF THE REMNANT UPPER LOW OF
THE STORM AS FAR AS WEST TEXAS IS NOT REAL LIKELY...IT WILL BE
SOMETHING TO WATCH FOR IN THE EXTENDED.

RETROGRESSION OF THE UPPER HIGH TO THE FOUR CORNERS AREA AND
SOUTHEAST LOW LEVEL FLOW SHOULD KEEP TEMPERATURES NEAR OR
POSSIBLY SLIGHTLY BELOW NORMALS THROUGH THE FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              71  95  74  96 /  30  30  30  10
CARLSBAD NM                70  96  73  97 /  40  20  30  20
DRYDEN TX                  75  99  77 100 /  30  30  40  10
FORT STOCKTON TX           73  95  75  96 /  30  30  40  10
GUADALUPE PASS TX          69  87  72  88 /  40  20  30  30
HOBBS NM                   70  96  73  97 /  40  20  30  10
MARFA TX                   62  92  64  93 /  30  30  30  30
MIDLAND INTL AIRPORT TX    72  95  74  96 /  30  30  30  10
ODESSA TX                  72  97  74  98 /  30  30  30  10
WINK TX                    73 101  74 102 /  30  30  40  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

72/05
Hazardous weather outlook, Jul 9, 12:34 PM MDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
134 PM CDT SAT JUL 9 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101834-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
134 PM CDT SAT JUL 9 2005 (1234 PM MDT SAT JUL 9 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS
THE AREA.  THE BEST CHANCE FOR STORM DEVELOPMENT WILL BE OVER
SOUTHEASTERN NEW MEXICO DOWN THROUGH THE DAVIS MOUNTAINS... WITH THE
PROBABILITY DECREASING EASTWARD.  STORMS THAT DEVELOP MAY BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WIND THE PRIMARY THREATS.  THESE STORMS ARE
EXPECTED TO LAST THROUGH THE OVERNIGHT PERIOD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

BY THIS EVENING...SPOTTER ACTIVATION MAY BE NECESSARY ACROSS THE MOUNTAINS
AND ADJACENT PLAINS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:14 PM MDTSevere Thunderstorm WarningMAFLea46 min
Jul 8, 9:58 PM MDTSevere Thunderstorm WarningMAFLea47 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.